Arizona, 2010Hail and Damaging Wind in Arizona, August 23, 2010
August 23, 2010 · NWS TWC · 2 events in 1 county or zone
Abundant moisture and weak flow aloft led to thunderstorms producing very heavy rainfall and isolated microbursts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Abundant moisture and weak flow aloft led to thunderstorms producing very heavy rainfall and isolated microbursts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 23, 2:00 PM MST, 1 hour 20 minutes earlier.
Area forecast discussion, Aug 23, 2:00 PM MST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
200 PM MST MON AUG 23 2010
.SYNOPSIS...THERE WILL CONTINUE TO BE SUFFICIENT MOISTURE AND
INSTABILITY TO GENERATE MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS THIS WEEK.
&&
.DISCUSSION...AS EXPECTED EARLY AND WIDESPREAD MOUNTAIN
CONVECTION...WITH VERY TALL VERTICAL DEVELOPMENT AND LITTLE TO NO
MOVEMENT. HEAVY RAINERS. SO FAR RELYING ON MERGERS AND OUTFLOWS FOR
ANY VALLEY ACTIVITY. EVEN UPPER LEVEL WINDS ARE MARGINAL SO NOT MUCH
CIRRUS BLOWOFF INTERFERING WITH VALLEY INSOLATION. AS THE VALLEYS
CONTINUE TO COOK THE CHANCES ARE INCREASING FOR BETTER VALLEY AND
LOWER DESERT PENETRATION...THE FORECAST HAS BEEN ADJUSTED
ACCORDINGLY.
&&
.PREV DISCUSSION...STILL PLENTY OF MOISTURE IN PLACE WITH
PRECIPITABLE WATER VALUES NEAR TO OVER 1.5 INCHES AND SURFACE DEWPTS
SOLIDLY IN THE 60S. GOOD INSTABILITY ON THE SOUNDING THIS MORNING
BUT LITTLE SHEAR AND OVERALL WEAK STEERING FLOW FOR STORM MOTION.
INITIAL STORM EVOLUTION WILL SEE STORM MOVEMENT OUT OF THE SOUTH AND
SOUTHWEST UP TO 10 MPH...BUT MATURE STORMS WILL TEND TO THEN SIT IN
PLACE WITH SOUTHERLY OUTFLOWS FAVORED FROM THE LEAN. EASY MOUNTAIN
STORM DEVELOPMENT WITH HEAVY RAIN A CONCERN FROM RELATIVELY SLOW
MOVING STORMS. PROBABLY NOT ENOUGH ORGANIZATION TO PROPAGATE DEEP
INTO THE LOWER WESTERN DESERTS LATER.
TUESDAY...WEAK INVERTED INFLECTION TRIES TO ROTATE AROUND THE HIGH
CENTER AND INTO SOUTH CENTRAL AND SOUTHEAST ARIZONA...THIS COULD
HELP PROVIDE FOCUS AND MORE ORGANIZATION FOR STORMS WITH GOOD TIMING
COINCIDING WITH MAXIMUM DAYTIME HEATING.
WEDNESDAY THROUGH SATURDAY...THE HIGH CENTER WOBBLES BACK WESTWARD
UNDER HIGHER LATITUDE INFLUENCES BY MID WEEK. IF IT RECONSOLIDATES
TOO FAR SOUTH THIS WOULD INHIBIT STORM DEVELOPMENT A BIT BUT RIGHT
NOW IT LOOKS LIKE IT WILL STAY NORTH AND ALLOW CONTINUED DIURNAL
CONVECTION THROUGH THE WEEK AS SUFFICIENT MOISTURE REMAINS IN PLACE.
PERHAPS EVEN CREATING A FAVORABLE PATTERN FOR STRONG OUTFLOW FROM
THE RIM WEDNESDAY OR THURSDAY.
SUNDAY AND MONDAY...SOME SIGNS OF A DEEP ENOUGH WEST COAST TROUGH
EARLY NEXT WEEK TO SHUNT MOISTURE EASTWARD. HOWEVER...THE ECMWF
RETROGRADES SOME SOUTHERN BRANCH ENERGY OFF THE WEST COAST AND DRAWS
TROPICAL MOISTURE UP FROM THE SOUTH BEFORE LIFTING THROUGH NORTH OF
THE AREA. THERE'S ALWAYS A "HOWEVER" WHEN YOU START PEEKING AT THE
FIRST SIGNS OF TRANSITION PATTERNS.
&&
.AVIATION...ISOLD-SCT TSRA/SHRA IN THE VALLEYS...AND SCT-NUMEROUS
TSRA/SHRA IN THE MOUNTAINS THIS AFTERNOON/EVENING. OUTSIDE OF THE
THUNDERSTORMS EXPECT SCT CLOUD BASES BETWEEN 5-7K FT AGL AND SCT-BKN
CLOUD DECKS OF 10-12K FT AG...WITH SURFACE WINDS GENERALLY LESS THAN
12 KTS. WITH THE STRONGER STORMS...MVFR CEILINGS/VSBYS EXPECTED AND
WIND GUSTS TO AROUND 40 KTS. AFT 03Z TUESDAY...THE SHOWERS AND
STORMS WILL DIMINISH...ALTHOUGH A SLIGHT CHANCE OF -TSRA/SHRA WILL
PERSIST INTO TUESDAY MORNING. DIMINISHING CLOUDINESS IS ALSO
EXPECTED AFT 06Z TUESDAY...WITH MOSTLY CLEAR SKIES BY DAYBREAK
TUESDAY MORNING. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.
&&
.FIRE WEATHER...NO FIRE WEATHER CONCERNS AT THIS TIME.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
MEYER
WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 23, 11:57 AM MST, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1157 AM MST MON AUG 23 2010
AZZ019-029>035-241800-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
1157 AM MST MON AUG 23 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP EARLY THIS
AFTERNOON...BECOMING SCATTERED IN THE VALLEYS AND SCATTERED TO
NUMEROUS OVER THE MOUNTAINS BY MID TO LATE AFTERNOON. THE SHOWERS
AND THUNDERSTORMS WILL BE SLOW MOVING TODAY AND TONIGHT...WITH THE
DIRECTION OF MOVEMENT TO THE NORTH AT 5 TO 10 MPH. THE STRONGER
STORMS WILL BE CAPABLE OF PRODUCING STRONG GUSTY WINDS...DANGEROUS
CLOUD TO GROUND LIGHTNING...AND SMALL HAIL. DUE TO THE SLOW MOVEMENT
OF THE THUNDERSTORMS...LOCALLY HEAVY RAINFALL WILL ALSO BE A
POSSIBILITY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS MAINLY IN
AFTERNOON AND EVENING HOURS THROUGH THE MIDDLE OF THE WEEK. EXPECT
GUSTY WINDS AND LOCALLY HEAVY RAINFALL WITH THE STRONGEST STORMS.
THE PATTERN WILL THEN BECOME LESS FAVORABLE FOR SHOWER AND STORM
DEVELOPMENT DURING THE LATTER HALF OF THE WEEK.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
WEATHER.GOV/TUCSON
In the hours before
Special weather statement, Aug 23, 2:46 PM MST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
246 PM MST MON AUG 23 2010
AZZ032-232230-
TOHONO OODHAM NATION AZ-
246 PM MST MON AUG 23 2010
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PIMA COUNTY UNTIL 330 PM
MST...
AT 242 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 14 MILES SOUTHEAST OF KITT PEAK...OR 26 MILES
WEST OF GREEN VALLEY...MOVING NORTHWEST AT 5 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.
AREAS AFFECTED BY THIS STORM INCLUDE...KITT PEAK.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3192 11176 3200 11148 3180 11126 3165 11151
TIME...MOT...LOC 2145Z 133DEG 2KT 3181 11145
MEYER
Special weather statement, Aug 23, 3:05 PM MST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
305 PM MST MON AUG 23 2010
AZZ035-232245-
COCHISE COUNTY AZ-
305 PM MST MON AUG 23 2010
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN COCHISE COUNTY UNTIL 345
PM MST...
AT 254 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BISBEE...MOVING NORTHWEST AT 5 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.
AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF SOUTHERN
COCHISE COUNTY.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3134 11011 3158 10996 3147 10975 3134 10983
TIME...MOT...LOC 2205Z 120DEG 2KT 3142 10992
MEYER
Thunderstorm Wind, Cochise
- When
- August 23, 3:20 PM MST to 3:30 PM MST
- Where
- Cochise County, 0.91 mi NW of Bakerville to 0.86 mi S of Naco
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 31.430, -109.890
Several 75 to 100-year-old trees were uprooted in Bisbee and Naco.
Hail, Cochise
- When
- August 23, 3:20 PM MST
- Where
- Cochise County, 0.91 mi NW of Bakerville
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 31.430, -109.890
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Kansas, August 23 to 24, 2010$1.5 million · 87 kt wind · 14 events
- Lightning Strikes in Louisiana, August 23, 2010$160,000 · 2 events
- Damaging Winds in Texas, August 23, 2010$73,000 · 58 kt wind · 10 events
- Flash Flooding and Hail in New Mexico, August 23, 2010$60,000 · 1 in hail · 3 events
- Damaging Winds in Texas, August 23, 2010$57,000 · 61 kt wind · 4 events
- Flooding in New York, August 23, 2010$55,000 · 2 events
- Flooding and Strong Wind in Massachusetts, August 23 to 25, 2010$28,000 · 4 events
- Flash Flooding in Puerto Rico, August 23, 2010$20,000 · 3 events
- Flood and Damaging Wind in Nebraska, August 23 to 24, 201052 kt wind · 12 events
- Frost and Freeze in Oregon, August 23, 20103 events
- Damaging Winds in Texas, August 23, 2010$3,000 · 52 kt wind · 3 events
- Damaging Winds in Kansas, August 23, 201052 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 243664, 244280.